Format

Send to

Choose Destination
See comment in PubMed Commons below
Int J Hematol. 2007 Feb;85(2):101-4.

Amiodarone-associated bone marrow granulomas: a report of 2 cases and review of the literature.

Author information

1
Department of Medicine, Caritas St. Elizabeth's Medical Center, Tufts University School of Medicine, Boston, Massachusetts, USA.

Abstract

Amiodarone therapy is associated with several adverse effects, including hematologic ones such as pancytopenia, hemolytic anemia, and aplastic anemia. Very few cases of amiodarone-associated bone marrow granulomas have been reported. We report 2 cases of amiodarone-associated bone marrow granulomas. Patient 1 was an 81-year-old man who presented with leukopenia, thrombocytopenia, and hepatosplenomegaly after 2 years of amiodarone therapy. Patient 2 was an 80-year-old man who presented with pancytopenia 2 1/2 years after starting amiodarone treatment. Both patients had normal blood counts before amiodarone therapy. Bone marrow biopsies showed noncaseating granulomas in both patients. We reviewed the literature available on Medline for amiodarone-associated bone marrow granulomas and found 8 reported cases of amiodarone-associated bone marrow granulomas. One case also featured amiodarone-associated hepatic granulomas. Amiodarone therapy was stopped in 5 cases, with improvement of the granulomas occurring in 3 cases. We conclude that bone marrow granulomas, although rare, should be considered as a differential diagnosis for patients undergoing amiodarone therapy and presenting with cytopenias.

PMID:
17321985
DOI:
10.1532/IJH97.NA0608
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Support Center